Skip to main content

Coronavirus (COVID-19): Visitor Restrictions, Resources, and Updates

Explore URMC
menu
URMC / Obstetrics & Gynecology / UR Medicine Menopause and Women's Health / menoPAUSE Blog / April 2020 / I am 53 years old. My doctor wants to treat my menopausal symptoms with an estrogen patch. But she s

I am 53 years old. My doctor wants to treat my menopausal symptoms with an estrogen patch. But she says I need to take progesterone also. Why is this? And are there any side effects of progesterone?

Your Question: I am 53 years old. My doctor wants to treat my menopausal symptoms with an estrogen patch. But she says I need to take progesterone also. Why is this? And are there any side effects of progesterone?

Our Response: Estrogen and progesterone are inseverable. During the reproductive years, in the first half of the menstrual cycle, estradiol from the dominant ovarian follicle rapidly increases to prepare the endometrium in anticipation of a potential pregnancy. When ovulation occurs, progesterone from the corpus luteum, the ovarian site of ovulation, stabilizes the endometrium to prepare for implantation. If no fertilization occurs, both hormones decline, leading to menstrual bleeding and the beginning of another cycle.

In menopause, the addition of progesterone provides a protective role to keep estradiol, when administered, from over growing the endometrium. In fact, the basic tenet of hormone replacement therapy in menopause is that no woman should be on unopposed estrogen alone. Why? Unopposed estrogen, potentially, can lead to endometrial hyperplasia, or even atypical cell changes or cancer.

Progesterone can be administered in several forms and by several routes, each with benefits and, in some cases, side effects. Synthetic progestins, used in birth control pills, largely have been replaced in menopause management by micronized progesterone, which structurally is identical to ovarian progesterone. Taken as a 100 mg oral dose each night, it is well tolerated, but occasionally it will cause some irregular bleeding. Some women prefer taking the same oral progesterone as a 200‐mg dose for 14 days every three months. Both options appear to be effective in controlling the stimulating effects of supplemental estrogen, but the higher dose can cause sleepiness (and therefore is taken at night) or even premenstrual symptoms of bloating and depression. The symptoms seen in the higher dose of oral progesterone appear to reflect liver metabolism. These symptoms often are reduced if the same dose is administered as a vaginal gel suppository to avoid the first pass through the liver. The supposition is that oral progesterone at the higher dose may be metabolized to allopregnanolone, which binds to GABA receptors to produce calm and sleepiness or metabolized to aldosterone to cause sodium and fluid retention. Moreover, even as estradiol elevates our moods by increasing our brain’s “feel good” hormones, serotonin, dopamine, and norepinephrine, progesterone, for some, may depress these neurohormones, causing more depression and mood swings.

Other options for progesterone supplementation are the progesterone‐releasing intrauterine device (IUD) and progesterone creams. Both work, but neither has a big following, because the IUD raises concerns about a “foreign body in my body” and progesterone cream absorption can be irregular.

The challenges, for those struggling with menopausal symptoms, are to understand the benefits of hormone replacement therapy against the risks and side effects. This is a formal and established field of medicine and important for women and care providers to understand.

James Woods | 4/10/2020

You may also like